Is Aricept the cause of worsening behaviors?

Follow
Share

Neurologist started mom on Aricept. I hoped it would help with clarity and auditory hallucinations. Unfortunately, since starting Aricept, nightmares or insomnia, crying and incontinence are new issues. MD plans on adding Namenda but I am leaning towards stopping the Aricept all together and let this progress naturally. Anyone else have this experience?

This question has been closed for answers. Ask a New Question.
5

Answers

Show:
From my experience over ten years both of those medicines are only standby for short duration and may work on early onset but totally ineffective in the long run. I have considered them an out for doctors who have no other medicine on the horizon and I unfortunately label them placebos. Caregivers believe they are getting help but Alzheimer's as it progresses has no medicinal cure.
Helpful Answer (0)
Report

ddino, did the doctor start your mother on a half dose? Aricept can knock people for a loop when starting on a full dose.

Aricept is an aceylcholine esterase inhibitor. There are side effects that are quite common with it. You've described some of them. A lesser known (more rare) side effect can be a UTI due to increased urine retention by some people. Be sure to have your mother checked for a UTI, since she is having such unusual behavior.

Personally I am not impressed with the Alzheimer's medications that are currently available. They carry a disclaimer that they do not affect the progress of the disease, but may help some people function on a higher level longer. They are worth a try, but I'm never surprised when someone says they don't seem to help. Unfortunately, we can't run parallel studies with the same person to see what would have happened if they hadn't taken the drug, so we're left guessing if they help and if we should stop. The doctor should be able to help you with this.
Helpful Answer (0)
Report

Dino,I am not a medical professional and I'm not certain I'm understanding what you wrote with complete clarity.

But if your mother developed these symptoms after she started Aricept and you reported the symptoms to the doctor and now s/he is thinking about ADDING another drug....you need a new doctor.

Any change in mental status should be reported to the doctor immediately.
Helpful Answer (0)
Report

Aricept is for Alzheimer's disease. If you see worsening symptoms, STOP the medication and call the MD. He may have to rethink the diagnosis.
Helpful Answer (0)
Report

My hubby who has Alzheimer's was started on Aricept back in 2009 and then the doctor added Namenda. During that time I went to an informational meeting and the doctor said those medications "can" hold back the progression of the disease for about 3 months to maybe 18 months. That was late 2010 so he'd been on them almost two years! I couldn't see spending money on medications that probably weren't making any difference, so I tapered him off both.
To be honest, I didn't notice a difference when he was on the medication, except the Aricept made him nauseous. When I tapered him off, I noticed no change then either. So, he's been off since 2010 and the disease has progressed at a slow rate.
If I had it to do over again, I wouldnt put him on anything. This is a progressive disease and I don't know why anyone would want to prolong the inevitable. It makes more sense to let it happen, take it a day at a time and deal,with the slow changes.
I know everyone is different and some may say they've found that those two meds have made positive changes. But I personally didn't see it and I've heard from others too who have seen no changes. By the way, my doctor agreed with me to take him off.
Good luck to you with whatever you decided to do.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions